Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2020, 3:24 PM CDT for Pecos County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2020, 3:24 PM CDT (20:24 UTC)
- Expired
- Jun 17, 2020, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
387
WUUS54 KMAF 172024
SVRMAF
TXC371-172115-
/O.NEW.KMAF.SV.W.0137.200617T2024Z-200617T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
324 PM CDT Wed Jun 17 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
* Until 415 PM CDT.
* At 324 PM CDT, a severe thunderstorm was located over Fort
Stockton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone
Test Track.
This includes Interstate 10 between mile markers 244 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3070 10282 3084 10315 3117 10315 3098 10258
TIME...MOT...LOC 2024Z 184DEG 10KT 3087 10292
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
118
WWUS54 KMAF 172042
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
342 PM CDT Wed Jun 17 2020
TXC371-172115-
/O.CON.KMAF.SV.W.0137.000000T0000Z-200617T2115Z/
Pecos TX-
342 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 342 PM CDT, a cluster of severe thunderstorms were located near
Fort Stockton, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.
This includes Interstate 10 between mile markers 244 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3070 10282 3084 10315 3117 10315 3098 10258
TIME...MOT...LOC 2042Z 184DEG 10KT 3092 10292
HAIL...1.00IN
WIND...60MPH
$$
29151
WWUS54 KMAF 172058
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Wed Jun 17 2020
TXC371-172115-
/O.CON.KMAF.SV.W.0137.000000T0000Z-200617T2115Z/
Pecos TX-
358 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 358 PM CDT, a severe thunderstorm was located 14 miles northwest
of Fort Stockton, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.
This includes Interstate 10 between mile markers 248 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3070 10282 3088 10307 3110 10315 3117 10315
3098 10258
TIME...MOT...LOC 2058Z 177DEG 21KT 3108 10299
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:14 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 17, 2:14 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 214 PM CDT Wed Jun 17 2020 .DISCUSSION... Several weak upper level disturbances will ride through and weaken an upper level ridge that is over the forecast area through Saturday. These disturbances will combine with strong daytime heating and low and mid level moisture along a surface trough to produce widely scattered to scattered (mainly afternoon and evening) thunderstorms through Saturday. The best chance will be across west Texas. A few storms will be severe each day through Saturday given progged capes in excess of 2000 j/kg and wind shear of 15 to 30 knots. Temperatures will remain above normal through the period. By Sunday the flow aloft is forecast to become northwesterly as an upper level ridge rebuilds across the southwest United States. This will push the best chance of thunderstorms further east into the eastern Permian Basin and Big Bend Sunday as the surface trough/dryline moves toward those regions. For next Monday through Wednesday a north to northwest flow aloft regime is expected to reside over the forecast area with much above normal temperatures. For now NBM guidance is low on precipitation chances but this could change if more discernible upper level disturbances can be identified in later guidance runs rotating around the upper ridge centered in the desert southwest. In addition the potential for low level boundaries approaching from the north will also need to be monitored. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 97 73 93 / 50 20 30 20 Carlsbad 66 102 65 99 / 10 10 10 20 Dryden 74 98 73 95 / 20 20 20 20 Fort Stockton 72 98 71 94 / 20 30 10 30 Guadalupe Pass 68 91 67 89 / 10 10 10 20 Hobbs 67 99 66 93 / 10 10 10 20 Marfa 60 94 61 90 / 30 30 10 40 Midland Intl Airport 71 98 72 93 / 40 20 20 20 Odessa 72 98 72 93 / 40 20 20 20 Wink 73 101 71 97 / 20 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, Jun 17, 2:49 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Jun 17 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-182000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Jun 17 2020 /149 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop from southeastern New Mexico to the Big Bend and the western Permian Basin this afternoon and evening. A few storms could be strong to marginally severe with strong winds, hail, heavy rain and frequent lightning the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected Thursday in the area between Marfa, Fort Stockton, and Dryden, a few storms will be possible across the Permian Basin too. A few storms could be strong with downburst wind gusts to around 55 mph, small hail, heavy rain and frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 17, 2:51 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 251 PM CDT Wed Jun 17 2020 TXZ075-172015- Pecos TX- 251 PM CDT Wed Jun 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 315 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Fort Stockton, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County Airport and Sierra Madera. This includes Interstate 10 between mile markers 242 and 262. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3074 10328 3096 10316 3097 10282 3054 10289 TIME...MOT...LOC 1950Z 301DEG 16KT 3072 10312 10
Special weather statement, Jun 17, 3:14 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
314 PM CDT Wed Jun 17 2020
TXZ075-278-172100-
Pecos TX-Davis Mountains Foothills TX-
314 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Alpine, moving northeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Pecos
and northwestern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3075 10329 3053 10287 3030 10338 3028 10346
3029 10348 3031 10348 3031 10349 3033 10350
3036 10353 3035 10353 3042 10360
TIME...MOT...LOC 2013Z 227DEG 12KT 3040 10348
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:47 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| Jun 17, 2:51 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Jun 17, 3:14 PM CDT | Special Weather Statement | MAF | 46 min | |
| Jun 17, 3:36 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 17, 3:51 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | MAF | Crane | 53 min |
| Jun 17, 4:10 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| Jun 17, 4:30 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Jun 17, 4:36 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Jun 17, 4:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Jun 17, 5:23 PM CDT | Special Weather Statement | MAF | Brewster | 52 min |
| Jun 17, 6:18 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Jun 17, 6:32 PM CDT | Special Weather Statement | MAF | Gaines | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.